'Rare' reaction to COVID-19 vaccine likely caused man's skin to swell, peel, doctor says

Fox News Flash top headlines for March 30

Fox News Flash top headlines are here. Check out what’s clicking on Foxnews.com.

A Virginia man is rebounding from a days-long hospital stay after suffering a severe skin reaction to what his doctors believe was the Johnson & Johnson COVID-19 vaccine. Richard Terrell has since made a full recovery, and one of his doctors told Fox News that he remains thankful to have received the shot.

He began experiencing itchiness on his body about three to four days after receiving the jab. The symptoms eventually progressed to discomfort, and by the time the 74-year-old landed at VCU Medical Center, the rash covered his body from head to toe, his legs were swollen and his skin began peeling.

“It was stinging, burning and itching,” Terrell told 8News. “Whenever I bent my arms or legs, like the inside of my knee, it was very painful where the skin was swollen and was rubbing against itself.”

PFIZER, MODERNA VACCINES CUT INFECTION RISK BY 90%, CDC STUDY FINDS

One of his dermatologists, Dr. FNU Nutan, told Fox News that while his case is rare, and possibly the first reported instance of such a reaction to the Johnson & Johnson shot, it is not unusual for vaccines or medications – including everyday ones — to cause skin reactions.

Nutan said the team worked diligently to eliminate other potential triggers for the reaction before concluding that the vaccine was a likely cause.

“Lots of patients come in and say ‘I got the vaccine, here’s what happened, I’m sure it’s the vaccine,’” Nutan told Fox News. “We’re very careful when we see such patients, we want to make sure we have ruled out the more common causes of the reaction – most commonly it would be antibiotics or something he took, even over-the-counter.”  

Terrell was tested for viral illnesses, chlamydia, coronavirus, adenovirus but all came back negative. His kidneys, liver and heart were monitored and tested to ensure the reaction did not have further implications. Nutan said the extremely rare reaction is likely due to his genetic makeup and the way the vaccine is made, but not enough data is available about such instances.

COVID-19 VACCINES ARE SAFE AND EFFECTIVE IN PREGNANCY, STUDY SHOWS

He was treated over several days in the hospital with steroids, fluids, creams and bandages and the team submitted his case to the Centers for Disease Control and Prevention (CDC). 

While the team did not discover any other instances of such a reaction in existing literature, Nutan said that does not necessarily mean that it has not occurred elsewhere.

“This is something we should all be aware of but we shouldn’t be scared of it,” she said. “We know how to manage it, what we don’t know how to manage are the severely sick patients with COVID-19 who our team has seen over the last year. It’s harder to manage the infection than it is the reaction to the vaccine.”

Nutan said she has come forward with the case with the intent of being open, but that she remains a large proponent of vaccines.

“This is probably the first time we’re seeing [the reaction] – it’s very, very rare but it’s not rare to me because I see it all the time,” she said. “I see patients who have such a reaction to other medications not on the radar or in the media, even Tylenol can cause it. If you look at the risk-benefit – if you look at the risk of getting the virus versus the benefit of getting the vaccine, the risk-benefit is still highly in favor of the vaccine.”

She said that the more people who get the vaccine the more likely it is for a rare reaction to occur, as is the case with most population studies.

“Should that stop people from taking the vaccine? I don’t think so because vaccines are really, really helpful and we can take care of the reaction, it’s very controlled versus if you get the infection we still don’t have a foolproof way of making sure people don’t die from COVID-19,” she said.

Source: Read Full Article